Can you take Benadryl and Zyrtec at the same time?
Benadryl (diphenhydramine) is a first generation sedating antihistamine and Zyrtec (cetirizine) is a second generation non-sedating antihistamine. They should not be taken together since they are both antihistamines and it would be considered a duplication in therapy. Antihistamines work on allergy symptoms such as sneezing, runny nose, and watery, itchy eyes. There are some differences in the two antihistamines which will be discussed below.
Benadryl (diphenhydramine) is used in the treatment of allergic reactions, occasional insomnia, motion sickness and runny nose and sneezing due to the common cold. As stated above, it is considered a sedating antihistamine. This means it can cause a significant amount of drowsiness.
Caution should be used when driving, operating machinery and when using with other medications that can cause drowsiness. This is also a reason why Benadryl (diphenhydramine) is sometimes used as a sleeping aid. Besides drowsiness, some other common side effects are fatigue, dizziness, problems with coordination and dry mouth, nose or throat. Benadryl (diphenhydramine) is taken every 4 to 6 hours depending upon the indication it is being used for.
Zyrtec (cetirizine) is a once a day medication used in the treatment of upper respiratory allergies and hives. While it is considered a second generation non-sedating antihistamine, it can still cause some drowsiness in certain patients. Caution should be used also when driving, operating machinery and when using other medications that can cause drowsiness until it is known what effect the medication has. It is generally a well tolerated medication with drowsiness, headache and abdominal pain being the most commonly reported side effects.
Since Benadryl (diphenhydramine) and Zyrtec (cetirizine) are both antihistamines, they should not be taken together. Doing so would be a duplication in therapy and would increase the likelihood of side effects.